Nebraska, 2017

Heavy Snow in Nebraska, December 23 to 24, 2017

December 23 to 24, 2017 · NWS LBF · 2 events in 2 counties and zones

A winter storm produced heavy snowfall across Deuel and Perkins County during the afternoon and evening hours on December 24th. Although winds remained light during the event, total snowfall accumulations of 6 to 8 inches occurred.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A winter storm produced heavy snowfall across Deuel and Perkins County during the afternoon and evening hours on December 24th. Although winds remained light during the event, total snowfall accumulations of 6 to 8 inches occurred. A locally higher amount near 12 inches was reported near Grainton, in eastern Perkins County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 23, 10:52 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 23, 10:52 AM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1152 AM CST Sat Dec 23 2017

.SHORT TERM...(Today and tonight)
Issued at 407 AM CST Sat Dec 23 2017

An area of reasonably strong frontogenesis and favorable
thermodynamics is operating across ncntl Neb this morning. Snow
appears to be falling at the rate of 1/4 inch to 1/2 inch per hour
based on cameras. This area of frontogenesis is expected to move
east and dissipate by mid morning. A second stronger area of
frontogenesis develops farther south this afternoon which will
cause widespread moderate to locally heavy snowfall along and near
Interstate 80. The model consensus suggests around 0.25 inches of
liquid but snow ratios will run around 20 to 1 given light winds
and very favorable snow growth rates. The forecast uses a blend of
models today and tonight for 4 to 6 inches of snow. The heavier
snow might fall across Deuel and Keith counties but model errors
can be 40 to 70 miles north or south. In fact, the RAP model
suggests Perkins county and Srn Lincoln counties could be the
benefactor of the heaviest snow but we would expected the models
to wobble north and south with this prediction.

The temperature forecast today uses blended guidance plus bias
correction for highs in the teens and 20s. Bias corrected guidance
was the basis for the temperature forecast tonight for lows mostly
in the single digits. An area of subzero lows develops across the
Wrn Sandhills where skies clear out before dawn. Bias corrected
guidance was the basis for the wind forecast tonight. These winds
become fairly light and allow for radiational cooling. Wind chills
readings of minus 20 should develop across Sheridan and wrn Cherry
counties. A wind chill advisory will likely be issued later today
for this area. Note that precipitable water falls to less than 0.10
inches which is very favorable for radiational cooling. A period of
clear skies develops toward morning and this could support double
digit subzero lows across parts of wrn Neb.

.LONG TERM...(Sunday through Friday)
Issued at 407 AM CST Sat Dec 23 2017

The deep Hudson Bay low and a slowly building West Coast ridge keep
Nebraska in broad northwest flow aloft for the next several days.
Precip chances peak Monday with the combination of strong mid level
fgen, a lee side sfc low developing in the southern Plains and
associated warm front extending into northern Kansas, and upslope
flow at H85. Temperatures will remain below normal through the week
due to snow cover and shots of cold air from the northern Plains.

Sunday... The sky clears out in the wake of Saturday's system as
subsidence takes over and H85 flow transitions to downslope. In
addition to the already trending cooler guidance, dropped highs
slightly to account for anticipated snow cover. Also lowered Sunday
night lows toward the cooler end of guidance. Am worried a little
about increasing cloud cover as the next storm system approaches,
but light winds and generally clear conditions through late evening
should allow temps to drop rapidly before any stabilization
overnight.

Monday... Bumped PoPs up a bit, especially across the central
Sandhills and I-80 corridor. Some disagreement exists in the model
suite regarding low level moisture and the coverage of snow (NAM a
little drier, GFS and ECM wetter). However, forecast soundings
overall suggest at least a period of saturation and lift during the
evening. With the temp profile below freezing and much of it below -
10C, there will be no problem keeping the ptype as all snow.
Relatively high SLRs (over 20:1 in spots), a broad ribbon of H5-7
moisture, and an exiting H3 jet streak favor the potential for light
accumulations. Stout CAA takes place through the day with H85 temps
dropping to around -15C by 00z and -20C by 06z Tue. Thick cloud
cover and northerly low level winds will keep highs primarily in the
teens and lower 20s across the area. Monday night will feature some
of the coldest lows during the period with subzero temps for most
areas north of I-80.

Tuesday... A 1040mb sfc high slides down the Plains, reinforcing the
arctic air. Cannot completely rule out a stray snow shower due to
some remnant low level moisture and some upslope flow, but
confidence is too low for a PoP mention.

Wednesday and beyond... Highs rebound somewhat into the 20s and
lower 30s far SW as precip chances remain minimal (except Friday
with another sfc low coming off the Rockies).

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1151 AM CST Sat Dec 23 2017

The major concern for both terminals will be the chance of snow
across the region through Sunday morning. KLBF will see the greatest
impact from the system with visibility reductions down to a half
mile late Saturday evening due to snow. Winds are expected to remain
under 10 knots and therefore blowing snow will be a minimal hazard.
At KVTN, snow will mainly remain south of the site, however, snow
will likely be in the area and an isolated snow shower over the
terminal cannot be completely ruled out. Visibility restrictions
will be minimal with lowering ceilings being the main impact at
KVTN.

Conditions begin to improve by 09Z across KVTN and by 10Z at KLBF.
Ceilings and visibilities rise with VFR conditions returning.
Northwest winds increase Sunday morning as well. Expect sustained
winds up to 13 knots and gusts up to 20 knots across the region by
noon Sunday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST /5 AM MST/ Sunday for
NEZ037-038-056>059-069>071.

Winter Weather Advisory until midnight CST /11 PM MST/ tonight
for NEZ004-022>024-035-036-094.

&&

SHORT TERM...CDC
LONG TERM...Snively
AVIATION...Kulik
Hazardous weather outlook, Dec 23, 4:00 AM MST, 8 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
500 AM CST Sat Dec 23 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-241100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
500 AM CST Sat Dec 23 2017 /400 AM MST Sat Dec 23 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

A winter weather advisory is in effect for all of Western
Nebraska and parts of North Central Nebraska. See the latest
forecast and winter weather bulletin for details in your area.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Potentially dangerous wind chills are likely Sunday, Tuesday and
Wednesday mornings across Sheridan and Western Cherry counties. A
wind chill advisory may be issued for these areas.

If the predicted snowfall occurs in other areas of Western Nebraska
and North Central Nebraska, very low wind chill readings could
develop this week.

Light snow is possible Christmas Day and Christmas night.
Snowfall amounts are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Dec 23, 8:43 AM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
943 AM CST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             NEWPORT                 42.60N 99.33W
12/23/2017  M0.5 INCH        ROCK               NE   CO-OP OBSERVER

            24-HOUR SNOW TOTAL

&&

JURGENSEN
Local storm report, Dec 23, 8:44 AM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
944 AM CST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             LISCO                   41.50N 102.62W
12/23/2017  M1.5 INCH        GARDEN             NE   CO-OP OBSERVER

            24-HOUR SNOW TOTAL

&&

JURGENSEN
Local storm report, Dec 23, 8:45 AM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
945 AM CST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             10 NE OSHKOSH           41.51N 102.21W
12/23/2017  M1.0 INCH        GARDEN             NE   CO-OP OBSERVER

            24-HOUR SNOW TOTAL

&&

JURGENSEN
Local storm report, Dec 23, 9:39 AM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1039 AM CST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     SNOW             ARTHUR                  41.57N 101.69W
12/23/2017  M1.0 INCH        ARTHUR             NE   CO-OP OBSERVER

            24-HOUR SNOW TOTAL

&&

JURGENSEN
Local storm report, Dec 23, 10:14 AM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1114 AM CST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             1 NE KILGORE            42.95N 100.94W
12/23/2017  M1.0 INCH        CHERRY             NE   CO-OP OBSERVER

            24-HOUR TOTAL SNOW

&&

JURGENSEN
Local storm report, Dec 23, 10:15 AM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 AM CST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             MULLEN                  42.04N 101.04W
12/23/2017  M2.5 INCH        HOOKER             NE   CO-OP OBSERVER

            24-HOUR TOTAL SNOW

&&

JURGENSEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Deuel

When
December 23, 12:00 PM MST to December 24, 3:00 AM MST
Where
Deuel forecast zone
Reported by
COOP Observer
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

A Cooperative observer near Big Springs reported a storm total snowfall of 6.5 inches. Snowfall amounts range from 6 to 8 inches across Deuel County.

Heavy Snow, Perkins

When
December 23, 12:00 PM MST to December 24, 3:00 AM MST
Where
Perkins forecast zone
Reported by
CoCoRaHS
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

General public in Grant reported 8 inches of snowfall. A locally high snowfall amount of 12.5 inches was reported by a CoCoRaHS observer near Grainton. Snowfall amounts range from 6 to 8 inches and locally to around 12 inches across Perkins County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728672, 728673.